Results 1 to 6 of 6

Thread: To Medicate or Not To Medicate, That is My Question....

  1. #1
    Join Date
    Nov 2011
    Posts
    466
    Thanks
    314
    Thanked 317 Times in 192 Posts

    Question To Medicate or Not To Medicate, That is My Question....

    I was diagnosed just under a year ago, and am still relatively new to how to manage all this - hoping you guys can help me a bit here.

    I have Lupus, Sjogren's, Autoimmune Inner Ear Disease, APS, and Raynaud's. I am on Plaquenil and Methotrexate, as well as some supplements like fish oil, tumeric, folic acid, Vitamin D, etc (doctor-approved) and one 325mg aspirin daily for the APS. Per doctor's orders, I am wheat- and dairy-free.

    So - the last few days I have felt pretty crummy - probably because last weekend I spent a loooooong day in the bright sun and forgot to bring sunscreen with me - I am not normally very sun-sensitive, but it was a LOT of sun. Plus not sleeping real well, plus maybe some food exposures, plus who-knows-what. You know how it is.

    Anyway, I was definitely flaring a bit - sore hands; swollen, sore, twitchy lower legs; brain fog; low-grade fever; night sweats - you know how it goes. Not horrible, but not great, either.

    So here's my question - my inclination is to try to rest and get through it without adding more medication, but is that the right track or am I doing damage to myself by thinking that way? Should I be taking ibuprofen (which is not great for me because of the methotrexate) or even prednisone to clamp down on the flare immediately? I just hate to get back on the prednisone bandwagon, knowing the harm it does (even though it makes me feel great) and also knowing how hard it is to get OFF the dang stuff.

    Of course I plan to discuss all this with my doctor, but I also wanted to get you guys' opinions.

    Thanks for your help, and I hope you're all having GOOD days today!!!!

  2. #2
    Join Date
    Aug 2012
    Posts
    56
    Blog Entries
    4
    Thanks
    54
    Thanked 15 Times in 14 Posts

    Default

    Hey, sorry you are having such a hard time. I am also on methotrexate and I stay away from the ibuprofen. I am not a doctor and can't give you any sound advice but can tell you what I personally would do. Please keep in mind my thinking today is a little off and slow. But knowing what my disease does to me with no meds and the pain i would discuss it with my doctor whom I trust and also tell them my feelings on taking other meds. But I do know without the meds I couldn't make it, so if there were something out there that would help me to feel better at this point and knowing how bad this gets and that it is never going away I would take them. You are worried about the predinsone I would tell the doc that and maybe there is something else that you can take. I do know that for me there are certain meds i won't take even though I know they will make me better. My doc in the past has given me some pretty strong pain meds due to the awful pain I have been in, that I refuse to take now. I just feel that its not worth it. I hope this helps and good luck. Let me know how it works out for you. Feel free to message me anytime I don't do much anymore. LOL!

    Gretchyn

  3. The Following 2 Users Say Thank You to blackeight For This Useful Post:

    Saysusie (08-24-2012), SleepyInSeattle (08-20-2012)

  4. #3
    tgal's Avatar
    tgal is offline Super Moderator Super ModeratorEmperor of the Solar System
    Join Date
    Jan 2010
    Location
    Houston, Texas
    Posts
    4,526
    Thanks
    1,548
    Thanked 1,743 Times in 1,212 Posts

    Default

    Hey there my friend. Sorry you are having a rough time of it. I too will give the standard "I am not a doctor" speech but I can tell you what I would do. I would go for the meds. because they will get the flare under control before more damage is done. Yes, the doc will most likely give you a good dose of steroids that you don't want to take however he will wean you off as the flare goes away. We must remember that this disease can cause damage that we don't see as well as damage that we can. I personally would get it under control (as best as you can) so no more damage is done.

    There is my 2 cents worth on the subject
    Mari

    Success is not final, failure is not fatal: it is the courage to continue that counts.

    ~Winston Churchill~







  5. The Following 3 Users Say Thank You to tgal For This Useful Post:

    blackeight (08-20-2012), Saysusie (08-24-2012), SleepyInSeattle (08-20-2012)

  6. #4
    Join Date
    Mar 2012
    Location
    Kentucky
    Posts
    266
    Thanks
    55
    Thanked 68 Times in 52 Posts

    Default

    I hate that I've been on steroids for over a year now, but I'm really glad that I did because it was what I needed last year. I'm almost done with my taper now, and would do it again if I had to. I've finally started to lose the weight I gained on it, and lupus wise am STABLE So doing what I needed to do then has definately paid off now. I would do what you have to do to get this under control now because you will be glad you did later.
    "A bad cold wouldn't be so annoying if it weren't for the advice of our friends."~ Kin Hubbard

    Diagnosed: SLE, Raynauds, Interstitial Lung Disease, GERD, Myositis, Vasculitis, Fibromyalgia, Possible Sjogrens.
    Medications: 400mg Plaquenil, 2000mg Cellcept, 60mg Nifedipine, Nitroglycerin Patch, 20mg Prilosec, Trazadone, 8mg Medrol, 81mg Asprin.

    My old profile on here http://forum.wehavelupus.com/member.php?22042-ritzbit

  7. The Following 2 Users Say Thank You to ritzbit2 For This Useful Post:

    Saysusie (08-24-2012), SleepyInSeattle (08-20-2012)

  8. #5
    Join Date
    May 2007
    Location
    Seaside, Ca.
    Posts
    3,871
    Thanks
    196
    Thanked 948 Times in 732 Posts

    Default

    Hi Sleepy,
    I hope that you are feeling better. Like you, I recently spent time out in the sun at a memorial service, and I didn't feel very well after.
    Unlike you, I can never take steroids because of my AVN, so I've just rested in the house a lot for the last week or so.
    Hang in there.
    Hugs,
    Marla

  9. The Following User Says Thank You to magistramarla For This Useful Post:

    SleepyInSeattle (08-23-2012)

  10. #6
    Saysusie's Avatar
    Saysusie is offline Super Moderator Super ModeratorEmperor of the Universe
    Join Date
    Nov 2001
    Location
    Victorville, California
    Posts
    7,785
    Blog Entries
    10
    Thanks
    1,638
    Thanked 943 Times in 597 Posts

    Default

    Hi There

    Just a quick FYI..Lupus is not like a viral disease or like a cold or the flu. Generally, complete rest alone will not cause the illness to dissipate, nor will it lessen a flare up. Normally, we have to increase the dosage of some of our meds AND take a complete rest period in order to get over a flare up or to lessen our symptoms.
    If I find that if I've had too much ultra violet in any form..it knocks me off of my feet for weeks at a time. As I am considered to have mild Lupus, my medical regime is very small for this disease (I do have three other diseases that I take lots of meds for). At any rate, when I am in a flare-up of Lupus, I am given higher doses of some and occassionally put back on Prednisone in tapering doses and told to shut down entirely until the meds are able to do their job. Continuing to take you medication is very, very important - especially during a flare up.
    Please take care of yourself and I hope that you are feeling much better very soon.

    Peace and Blessings
    Namaste
    Saysusie
    Look For The Good and Praise It!

  11. The Following 2 Users Say Thank You to Saysusie For This Useful Post:

    SleepyInSeattle (08-24-2012), tgal (08-24-2012)

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •